A 50 year old male with past medical history of hypertension, type 2 diabetes, and coronary artery disease with multiple prior stents presenting with shortness of breath and fatigue. Vitals demonstrate BP 70/50, HR 79 bpm, RR 26, O2 sat 88% on room air, Temp 36C. On exam, the patient has bilateral rales and 2+ pitting edema. Heart sounds are muffled. Distal pulses are weak, and extremities are cool to the touch. Bedside echocardiogram demonstrates significantly decreased cardiac output with minimal ventricular wall motion. EKG demonstrates ST elevations in anterior leads. What is the most appropriate vasopressor to initiate at this time?
This patient is demonstrating signs of cardiogenic shock in the setting of acute myocardial infarction. The most common cause of cardiogenic shock is acute ischemia. Other causes include valvular malfunctions, ventricular septal defect, ventricular free-wall rupture, right ventricular infarction, myocarditis, septic shock, arrhythmia, toxicity. The initial step in this case is correction of acute ischemia by activating the cath lab or thrombolytics depending on your facility. In regards to vasopressors, studies have demonstrated norepinephrine is most beneficial in patients with profound hypotension. Dopamine was traditionally used, however, it may increase heart rate and worsen cardiac demand. Epinephrine should be avoided if possible due to increased vasoconstriction with ischemia and arrhythmias. Dobutamine has inotropic effects that are beneficial for cardiac output but does not improve systemic vascular resistance. The combination of norepinephrine and dobutamine may be considered as well.
Hochman JS, Buller CE, Sleeper LA, et al. Cardiogenic shock complicating acute myocardial infarction–etiologies, management and outcome: a report from the SHOCK Trial Registry. SHould we emergently revascularize Occluded Coronaries for cardiogenic shocK?. J Am Coll Cardiol. 2000;36(3 Suppl A):1063-1070. doi:10.1016/s0735-1097(00)00879-2